Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters in Response to Previous Publication
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF
Letter to the Editor
2009:75:2;187-189
doi: 10.4103/0378-6323.48673
PMID: 19293513

Effect of warfarin on chronic idiopathic urticaria

PA Mahesh1 , Vedanthan K Pudupakkam2 , Amrutha D Holla3 , Tejaswini Dande3
1 Department of Pulmonology, JSS Medical College and Hospital, Mysore, India
2 Department of Allergy, University of Colorado Health Sciences, Mysore, India
3 Department of Allergy, Allergy Asthma and Chest Center, Mysore, India

Correspondence Address:
P A Mahesh
Department of Pulmonology, JSS Medical College, 1397, 4th Cross, Krishnamurthypuram, Mysore-570 004, Karnataka
India
How to cite this article:
Mahesh P A, Pudupakkam VK, Holla AD, Dande T. Effect of warfarin on chronic idiopathic urticaria. Indian J Dermatol Venereol Leprol 2009;75:187-189
Copyright: (C)2009 Indian Journal of Dermatology, Venereology, and Leprology

Sir,

Urticarias unresponsive to antihistamines are frustrating for both physicians and patients. In severe cases, steroids or cyclosporine may be needed. [1] This retrospective observation highlights the potential of warfarin in managing chronic idiopathic urticaria (CIU).

Five patients with CIU needed daily oral steroids for more than 3 weeks, with symptom recurrence on tapering steroids at least twice. Literature search for drugs that could be useful identified warfarin, which had shown benefit in managing CIU unresponsive to antihistamines. [2] A detailed history was followed by an autologous serum skin test (ASST) and an autologous plasma skin test (APST). [3] None had any pre-disposition to bleeding nor were on medications that interacted with warfarin. Baseline coagulation parameters were normal. Warfarin was initiated at 1 mg and increased by 1 mg weekly, with adequate monitoring of prothrombin time (PT) [Table - 1]. Dosage was maintained in symptom-free patients with tapering of steroids. Steroids were tapered every 3 days. Response was evaluated by physician examination every week and was graded as "none," "partial" and "total." "None" included no difference in the number, duration and size of wheals and severity of itching. Lesser extent of urticaria in the preceding week was considered "partial" and having no urticaria in the preceding week, "total." Demographic and clinical characteristics are summarised in [Table - 1]. All five cases had positive APST and four had positive ASST. In four cases, steroids could be withdrawn completely. Warfarin was used for 2-5 months. In three patients, there was no recurrence of CIU after warfarin withdrawal. Two patients, with onset of clinical response within 2 weeks, had "total" response, possibly due to warfarin. Two had "partial" response at 2 months, in whom it was difficult to differentiate the effect of warfarin from steroids. In one, no reduction in clinical symptoms or steroids was possible.

We are aware of only one communication regarding the use of warfarin in difficult-to-treat autoreactive CIU. In the study by Parslew et al, [2] APST was not performed and patients were ASST negative. In our patients, APST was positive in all and ASST in four and the international normalized ratio (INR) was below 2 in all patients, whereas Parslew et al [2] maintained an INR between 2 and 2.5 to obtain benefit from warfarin. Warfarin dosage of 2-5 mg was similar to the study by Parslew et al (2-6 mg). The mechanism of action of warfarin is by suppression of thrombin, a potent mast cell degranulator, [4] and proteins in the coagulation cascade (Factors VII, IX and X). [3] Asero et al demonstrated involvement of the extrinsic coagulation pathway in CIU [5] thus providing the rationale for anticoagulant use.

Monitoring patients with PT repeatedly is important as the major adverse effect is bleeding, especially with an INR of more than 3. Some drugs potentiating warfarin include fluconazole, omeprazole, metronidazole, acetaminophen, cotrimoxazole and antiretroviral drugs like protease inhibitors. Caution should be exercised in patients using other antiplatelet drugs like aspirin or non-steroidal anti-inflammatory drugs.

Prospective long-term studies with adequate design are required to place warfarin appropriately in the management of CIU. Characteristics of subjects responsive to warfarin as compared with non-responders, monitoring D-dimer levels and risk-benefit ratio need elucidation. Warfarin may be useful in autoreactive CIU. Warfarin may be considered in subjects with CIU with coexisting diseases needing long-term warfarin, like deep vein thrombosis, atrial fibrillation or recurrent pulmonary embolism.

References
1.
Tedeschi A, Airaghi L, Lorini M, Asero R. Chronic urticaria: A role for newer immunomodulatory drugs? Am J Clin Dermatol 2003;4:297-305.
[Google Scholar]
2.
Parslew R, Pryce D, Ashworth J, Friedmann PS. Warfarin treatment of chronic idiopathic urticaria and angio-oedema. Clin Exp Allergy 2000;30:1161-5.
[Google Scholar]
3.
Asero R, Tedeschi A, Riboldi P, Cugno M. Plasma of patients with chronic urticaria shows signs of thrombin generation, and its intradermal injection causes wheal-and-flare reactions much more frequently than autologous serum. J Allergy Clin Immunol 2006;117:1113-7.
[Google Scholar]
4.
Duvall LA, Boackle RJ, King RG. Warfarin sodium therapy for chronic urticaria and angioedema. South Med J 1986;79:389.
[Google Scholar]
5.
Asero R, Tedeschi A, Coppola R, Griffini S, Paparella P, Riboldi P, et al . Activation of the tissue factor pathway of blood coagulation in patients with chronic urticaria. J Allergy Clin Immunol 2007;119:705-10.
[Google Scholar]

Fulltext Views
122

PDF downloads
112
Show Sections